Oklahoma, 2012

Damaging Winds in Oklahoma, December 19, 2012

December 19, 2012 · NWS OUN · 3 events in 1 county or zone

A deepening surface cyclone moved across northern Oklahoma during the evening hours of the 19th. As a dryline surged eastward into central and eastern Oklahoma, instability and strong wind shear lead to the development of multicell storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A deepening surface cyclone moved across northern Oklahoma during the evening hours of the 19th. As a dryline surged eastward into central and eastern Oklahoma, instability and strong wind shear lead to the development of multicell storms. These storms eventually grew into a severe squall line that moved across eastern Oklahoma. Wind damage was reported in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 19, 6:13 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 19, 6:13 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CST WED DEC 19 2012

.UPDATE...
WILL SEND AN UPDATE TO CLEAN SOME HEADLINES UP AS AFTN WIND
ADVISORY AND RED FLAG WARNING HAVE EXPIRED. A FEW ISOLATED
LOCATIONS MAY CONTINUE TO MEET RED FLAG CRITERIA... HOWEVER COLD
FRONT HAS BEGUN TO ACCELERATE EASTWARD THIS EVENING AND MAIN
IMPACT WILL BE VERY STRONG NORTH WINDS BEHIND THE FRONT. WILL
CONTINUE WITH HIGH WIND WARNING FOR MUCH OF WESTERN AND CENTRAL
OKLAHOMA WITH WIND ADVISORY ELSEWHERE.

&&

.PREV DISCUSSION... /ISSUED 554 PM CST WED DEC 19 2012/

AVIATION...
STRONG COLD FRONT IS MOVING THROUGH WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS AND WILL CONTINUE MOVE THROUGH THE AREA THIS EVENING.
STRONG WINDS ARE EXPECTED... ESPECIALLY WITH THE NORTHWEST WINDS
BEHIND THE FRONT WHERE 40 TO 50 KNOT GUSTS ARE POSSIBLE. AREAS OF
BLOWING DUST ARE LIKELY WHICH WILL REDUCE VISIBILITIES...
ESPECIALLY WEST. SOME IFR TO MVFR CIGS ARE LIKELY... ALTHOUGH THE
CIGS WILL BE PRIMARILY OF BLOWING DUST ALOFT RATHER THAN CLOUDS.
SOME LIGHT SNOW WILL BE POSSIBLE BEHIND THE FRONT IN NORTHERN
OKLAHOMA /PERHAPS AFFECTING KGAG.. KWWR AND KPNC/ ALTHOUGH NO
SIGNIFICANT ACCUMULATIONS ARE EXPECTED.

PREV DISCUSSION... /ISSUED 328 PM CST WED DEC 19 2012/

DISCUSSION...
MID LEVEL STRATUS HAS INHIBITED HEATING ACROSS PORTIONS OF
WESTERN AND SOUTHWESTERN OK THIS AFTERNOON...WHICH HAS LIMITED
MIXING AND SFC WIND SPEEDS. HOWEVER...PRESSURE RISES ARE
INCREASING IN THE LEE OF THE ROCKIES WEST OF THE PANHANDLE AND AS
THE SHORTWAVE TROUGH TRACKS OVER THE PANHANDLE AROUND 00Z...THE
SFC LOW WILL SHIFT ENE. A VERY STRONG PRESSURE GRADIENT WILL ALSO
SHIFT/DEVELOP EAST. WINDS WILL INCREASE FIRST FROM THE WEST
ACROSS WESTERN OK/N TX LATE THIS AFTERNOON...AND THEN FROM THE
NORTHWEST AS A COLD FRONT PASSES. CONFIDENCE WAS HIGH ENOUGH TO
UPGRADE AND EXTEND THE HIGH WIND HEADLINE EASTWARD THROUGH CENTRAL
OK TONIGHT...ALTHOUGH THE STRONGEST WINDS WILL LIKELY BE BRIEF
WITH FROPA. IN ADDITION TO STRONG WINDS...SEVERAL PLUMES OF
BLOWING DUST ARE PRESENT OVER THE PANHANDLE AND WEST TEXAS THIS
AFTERNOON. THIS DUST WILL ARRIVE IN EXTREME SW OK AND W N TX
BEFORE 00Z. A BLOWING DUST ADVISORY HAS BEEN ISSUED FOR THE
PREVIOUS LOCATIONS...BUT VISIBILITIES BELOW 1 MILE SHOULD BE
BRIEF.

STILL EXPECT SOME LIGHT SNOW ACCUMULATION LATER TONIGHT OVER
EXTREME NORTHWESTERN OK...ALONG WITH BLOWING SNOW WHICH WILL
RESULT IN HAZARDOUS TRAVEL. THE SHORTWAVE TROUGH WILL MOVE INTO
MO EARLY TOMORROW MORNING. BREEZY NORTHWESTERLY WINDS WILL
CONTINUE THROUGHOUT MOST OF THE DAY THOUGH WITH A MODEST PRESSURE
GRADIENT REMAINING IN PLACE. MUCH COLDER TEMPERATURES ARE EXPECTED
TOMORROW WITH HIGHS IN THE LOW 40S TO LOW 50S N TO S RESPECTIVELY.
SHORTWAVE RIDGING WILL FOLLOW FOR THIS WEEKEND AND TEMPS WILL
SLOWLY CLIMB BACK UP TO NEAR OR JUST ABOVE NORMAL.

THE NEXT SIGNIFICANT MID TO UPPER TROUGH WILL DIG SOUTH INTO THE
ROCKIES LATE CHRISTMAS EVE. THE GFS IS NOW/AGAIN TRACKING A
CLOSING LOW ACROSS OK CHRISTMAS DAY...WHILE THE ECMWF KEEPS A
SLOWER DIGGING POSITIVELY TILTED OPEN WAVE OVER THE REGION THROUGH
THE DAY AFTER CHRISTMAS. WE WILL CONTINUE TO MENTION WINTRY PRECIP
IN THE EXTENDED FCST AROUND CHRISTMAS...BUT CONFIDENCE REMAINS
LOW WITH REGARDS TO SNOW ACCUMULATION AMOUNTS...PRECIP TYPE...AND
TIMING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  28  45  24  56 /  10   0   0   0
HOBART OK         25  48  22  55 /   0   0   0   0
WICHITA FALLS TX  29  50  23  58 /   0   0   0  10
GAGE OK           21  42  18  56 /  40   0   0   0
PONCA CITY OK     29  42  23  57 /  40   0   0   0
DURANT OK         35  52  26  60 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HIGH WIND WARNING UNTIL 3 AM CST THURSDAY FOR OKZ004>007-009>012-
     014>019-021>025-027>029-033>038.

     WINTER WEATHER ADVISORY UNTIL 2 AM CST THURSDAY FOR OKZ004>006-
     009-010.

     WIND ADVISORY UNTIL 3 AM CST THURSDAY FOR OKZ008-013-020-026-
     030>032-039>048-050>052.

     BLOWING DUST ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR OKZ033.

TX...WIND ADVISORY UNTIL 3 AM CST THURSDAY FOR TXZ083>090.

     BLOWING DUST ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TXZ083-084-
     087.

&&

30/26
Hazardous weather outlook, Dec 19, 2:20 PM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
220 PM CST WED DEC 19 2012

OKZ004>048-050>052-TXZ083>090-201300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
220 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK... THERE REMAINS A VERY SLIGHT CHANCE OF SHOWERS
AND POSSIBLY AN ISOLATED STORM ACROSS PORTIONS OF SOUTHEAST OKLAHOMA
THROUGH THIS EVENING.

DISCUSSION... A VERY STRONG SURFACE CONTINUES TO DEEPEN THIS
AFTERNOON ACROSS NORTHERN OKLAHOMA. A DRYLINE WILL SURGE INTO
CENTRAL OKLAHOMA BY LATE AFTERNOON...WITH A COLD FRONT SURGING
ACROSS OKLAHOMA AND NORTH TEXAS THROUGH TONIGHT. A FEW THUNDERSTORMS
MAY DEVELOP ACROSS PARTS OF SOUTHEAST OKLAHOMA LATE TODAY...BUT
SHOULD MOVE RAPIDLY EASTWARD AND OUT OF THE AREA BY MID EVENING. AS
COLD AIR MOVES INTO NORTHERN OKLAHOMA BEHIND THE FRONT...SOME SNOW
SHOWERS WILL BE POSSIBLE ACROSS NORTHERN OKLAHOMA. NO SEVERE
THUNDERSTORMS ARE EXPECTED...BUT OTHER HAZARDOUS WEATHER...INCLUDING
STRONG WINDS...ENHANCED WILDFIRE POTENTIAL...AND WINTER WEATHER WILL
IMPACT PARTS OF THE AREA TODAY AND TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY DEC 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 5 PERCENT.

OTHER HAZARDOUS WEATHER... VERY GUSTY SOUTHWEST WINDS WILL DEVELOP
TODAY ACROSS SOUTHWEST OKLAHOMA AND ADJACENT PARTS OF TEXAS. BLOWING
DUST HAS BEEN REPORTED OVER THE TEXAS PANHANDLE...AND WILL LIKELY
MOVE INTO PARTS OF THIS AREA LATER THIS AFTERNOON. VISIBILITIES MAY
BE REDUCED AS THIS DUST MOVES INTO THE AREA...AND A BLOWING DUST
ADVISORY HAS BEEN ISSUED FOR REDUCED VISIBILITIES AND DANGEROUS
TRAVEL CONDITIONS.

A RED FLAG WARNING REMAINS IN EFFECT FOR FAR SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS BECAUSE OF THE EXTREMELY WARM AND DRY CONDITIONS
IN CONJUNCTION WITH VERY STRONG WINDS. CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED...AND ANY FIRES THAT GET OUT OF CONTROL WILL
BE ALMOST IMPOSSIBLE TO CONTAIN.

THIS EVENING A COLD FRONT WILL MOVE QUICKLY THROUGH OKLAHOMA. STRONG
WINDS ARE EXPECTED TO FOLLOW. A HIGH WIND WARNING HAS BEEN ISSUED
FOR MUCH OF WESTERN OKLAHOMA. SUSTAINED WINDS OF 35 T0 45 MPH...WITH
GUSTS AS HIGH AS 60 MPH WILL BE POSSIBLE ACROSS WESTERN OKLAHOMA
THIS EVENING THROUGH TONIGHT. WINDS OF THIS MAGNITUDE CAN CAUSE
DAMAGE TO TREES AND POWER LINES...AND WILL MAKE TRAVEL ON AREA
ROADWAYS VERY DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES ON
EAST WEST ORIENTED ROADWAYS. STRONG WINDS ARE ALSO EXPECTED ELSEWHERE
AND A WIND ADVISORY WILL REMAIN IN EFFECT OVERNIGHT.

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR LIGHT SNOW
ACCUMULATION AND BLOWING SNOW ACROSS PARTS OF FAR NORTHERN OKLAHOMA.
RAIN WILL BEGIN LATE THIS AFTERNOON AND TRANSITION TO SNOW FROM WEST
TO EAST ACROSS NORTHERN OKLAHOMA. ANY HEAVIER SNOWBANDS IN THE MIDST
OF VERY STRONG NORTHWEST WINDS...MAY CREATE NEAR WHITE OUT
CONDITIONS IN SOME AREAS. MOTORISTS ARE URGED TO AVOID TRAVEL ACROSS
NORTHERN OKLAHOMA AND SOUTHERN KANSAS THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
ANOTHER STORM SYSTEM WILL ENTER THE SOUTHERN PLAINS EARLY NEXT WEEK.
AT THIS TIME...THUNDERSTORM CHANCES APPEAR LOW...BUT RAIN AND SOME
WINTRY PRECIPITATION WILL BE POSSIBLE ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND 5
AM THURSDAY...THOUGH FREQUENT UPDATES WILL LIKELY BE ISSUED
THROUGHOUT THIS EVENING AND INTO TONIGHT.

AUSTIN

In the hours before

Special weather statement, Dec 19, 7:22 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
722 PM CST WED DEC 19 2012

OKZ043-047-048-051-052-200145-
BRYAN OK-MARSHALL OK-JOHNSTON OK-ATOKA OK-COAL OK-
722 PM CST WED DEC 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRYAN...MARSHALL...
SOUTHEASTERN JOHNSTON...NORTHWESTERN ATOKA AND COAL COUNTIES UNTIL
745 PM CST...

AT 718 PM CST...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM ASHLAND TO 10 MILES SOUTHWEST OF KINGSTON...MOVING NORTHEAST AT
70 MPH.

HAZARDS INCLUDE...
SMALL HAIL...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
MADILL...ATOKA...COALGATE...KINGSTON...WAPANUCKA...STRINGTOWN...
TUSHKA...LEHIGH...MILBURN...SILO...KENEFIC...BROMIDE...PHILLIPS...
MEAD...WOODVILLE...WARDVILLE...FILLMORE...LAKE TEXOMA...LITTLE CITY
AND WILLIS.

LAT...LON 3385 9656 3385 9663 3389 9659 3392 9666
      3384 9670 3384 9677 3387 9680 3385 9687
      3395 9690 3476 9621 3477 9609 3468 9609
      3468 9588 3462 9588
TIME...MOT...LOC 0118Z 228DEG 59KT 3470 9612 3387 9691

..SPEG.

The radar

The Norman radar (KTLX), 187 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bryan

When
December 19, 8:04 PM CST
Where
Bryan County, Bennington
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.000, -96.040

Thunderstorm Wind, Bryan

When
December 19, 8:04 PM CST
Where
Bryan County, 0.57 mi W of Caddo
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.130, -96.270

Thunderstorm Wind, Bryan

When
December 19, 8:56 PM CST
Where
Bryan County, 0.57 mi W of Albany
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.880, -96.170

Estimated by public. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416821, 416822, 416823.